Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 147, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2018, 2:10 AM CDT for 8 counties in South Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 2:10 AM CDT (07:10 UTC)
- Expired
- Jul 4, 2018, 3:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 90.0 mph
Counties Campbell County, SD, Edmunds County, SD, Faulk County, SD, Hyde County, SD, McPherson County, SD, Potter County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 137 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:24 AM CDT | TSTM WND DMG | Herreid, SD | MATURE TREE BLOWN OVER. REPORT VIA SOCIAL MEDIA. |
| Jul 4, 2:45 AM CDT | TSTM WND DMG | 11 Ne Eureka, SD | VERY STRONG WINDS RIPPED SMALL SECTIONS OF SIDING OF THE HOUSE. |
| Jul 4, 2:45 AM CDT | TSTM WND GST 96 | 10 W Long Lake, SD | SAND LAKE RAWS - TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 11:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted.
279
WUUS53 KABR 040710
SVRABR
SDC021-045-049-069-089-107-119-129-040800-
/O.NEW.KABR.SV.W.0147.180704T0710Z-180704T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
210 AM CDT WED JUL 4 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Edmunds County in north central South Dakota...
Northeastern Sully County in central South Dakota...
Northern Hyde County in central South Dakota...
Western Faulk County in north central South Dakota...
Campbell County in north central South Dakota...
Potter County in north central South Dakota...
Western McPherson County in north central South Dakota...
Walworth County in north central South Dakota...
* Until 300 AM CDT.
* At 210 AM CDT, severe thunderstorms were located along a line
extending from near Pollock to near Lowry to near Gorman, moving
northeast at 65 mph.
These are very dangerous storms.
HAZARD...90 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be heavily damaged or destroyed. Homes and
businesses will have substantial roof and window damage.
Expect extensive tree damage and power outages.
* Locations impacted include...
Mobridge, Gettysburg, Eureka, Onida, Selby, Bowdle, Herreid, Hoven,
Roscoe, Pollock, Hosmer, Java, Glenham, Agar, Mound City, Lebanon,
Akaska, Seneca, Tolstoy and Onaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4594 9931 4482 9932 4464 10032 4523 10026
4533 10031 4539 10028 4550 10036 4552 10047
4555 10049 4558 10043 4565 10041 4566 10033
4571 10031 4587 10039 4594 10049
TIME...MOT...LOC 0710Z 203DEG 56KT 4587 10027 4540 9998 4491 10001
HAIL...<.75IN
WIND...90MPH
$$
Connelly2 follow-up statements
871
WWUS53 KABR 040727
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
227 AM CDT WED JUL 4 2018
SDC069-119-040736-
/O.CAN.KABR.SV.W.0147.000000T0000Z-180704T0800Z/
Sully SD-Hyde SD-
227 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLY AND
NORTHERN HYDE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central South Dakota.
LAT...LON 4495 9932 4494 9977 4522 9981 4540 9996
4557 10016 4566 10033 4571 10031 4587 10039
4594 10049 4594 9931
TIME...MOT...LOC 0726Z 203DEG 56KT 4608 10015 4561 9986 4512 9989
$$
SDC021-045-049-089-107-129-040800-
/O.CON.KABR.SV.W.0147.000000T0000Z-180704T0800Z/
Edmunds SD-Faulk SD-Campbell SD-Potter SD-McPherson SD-Walworth SD-
227 AM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR WESTERN EDMUNDS...WESTERN FAULK...CAMPBELL...EASTERN POTTER...
WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES...
At 226 AM CDT, severe thunderstorms were located along a line
extending from near Strasburg to 7 miles north of Java to 6 miles
northwest of Lebanon, moving northeast at 65 mph.
These are very dangerous storms.
HAZARD...90 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be heavily damaged or destroyed. Homes and businesses
will have substantial roof and window damage. Expect
extensive tree damage and power outages.
Locations impacted include...
Eureka, Selby, Bowdle, Herreid, Hoven, Roscoe, Pollock, Hosmer, Java,
Mound City, Lebanon, Seneca, Tolstoy, Onaka, Artas, Hillsview, Lake
Hiddenwood Rec Area, Greenway and New Town Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4495 9932 4494 9977 4522 9981 4540 9996
4557 10016 4566 10033 4571 10031 4587 10039
4594 10049 4594 9931
TIME...MOT...LOC 0726Z 203DEG 56KT 4608 10015 4561 9986 4512 9989
HAIL...<.75IN
WIND...90MPH
$$
Connelly066
WWUS53 KABR 040759
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
259 AM CDT WED JUL 4 2018
SDC021-045-049-089-107-129-040809-
/O.EXP.KABR.SV.W.0147.000000T0000Z-180704T0800Z/
Edmunds SD-Faulk SD-Campbell SD-Potter SD-McPherson SD-Walworth SD-
259 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EDMUNDS...WESTERN
FAULK...CAMPBELL...EASTERN POTTER...WESTERN MCPHERSON AND EASTERN
WALWORTH COUNTIES WILL EXPIRE AT 300 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central South Dakota.
LAT...LON 4495 9932 4494 9977 4522 9981 4540 9996
4557 10016 4566 10033 4571 10031 4587 10039
4594 10049 4594 9931
TIME...MOT...LOC 0759Z 203DEG 56KT 4654 9987 4607 9958 4558 9961
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:29 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 4, 12:29 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1229 AM CDT Wed Jul 4 2018 .UPDATE... Issued at 801 PM CDT Tue Jul 3 2018 Allowed heat advisory to expire. Developing thunderstorms are adding to the cloud cover and temperatures are dropping in areas receiving rain. Drier spots across south central SD will slowly cool after sunset. UPDATE Issued at 630 PM CDT Tue Jul 3 2018 Made a few tweaks to evening pops based on latest HRRR and current radar returns. Otherwise, forecast remains on track for the overnight period with two rounds of storms possible. && .SHORT TERM...(This Evening through Wednesday) Issued at 223 PM CDT Tue Jul 3 2018 Convection remains the main challenge in the short range. Instability continues to increase across the region this afternoon as diabatic heating continues. However, deep layer shear is probably slackening as the mid level westerlies retreat to the north this afternoon and evening. Also, heights continue to build across the region with warming temps aloft. Meanwhile, ll shear will remain decent through tonight given continued llj, and its diurnal increase this evening. The CAMS and non-CAMS are at odds concerning convective development in the northeast toward evening. The HRRR is somewhat aggressive, perhaps picking up on outflow boundaries left behind by the morning convection. Non-CAMS favor activity developing further north, or not at all over the northeast this evening. Later in the evening there is fair agreement that an MCS will fire up over the High Plains, and then head northeast overnight. The main threat with the possible early evening convection will be hail and heavy rain, and the late night activity should favor gusty winds. Nonetheless, confidence in how all this will play out is fairly low attm. Temperatures will be above normal through Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 223 PM CDT Tue Jul 3 2018 Mid level ridge will expand from the eastern conus, back west to the central conus during the period. The ridge does get knocked down some by passing s/w energy late in the weekend, into early next week. That is likely the best opportunity for any meaningful pcpn during the period, since prior to that the strong mid level ridge should provide for general subsidence across the Northern Plains. Meanwhile, temperatures should remain near to above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1225 AM CDT Wed Jul 4 2018 Showers and thunderstorms crossing the region early this morning will bring mixed flying conditions. Southerly winds ahead the storms will become northwesterly this afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TDK AVIATION...SD
Hazardous weather outlook, Jul 3, 1:23 PM CDT, 12 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 123 PM CDT Tue Jul 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight More storms are expected this evening and overnight. Severe storms are possible with strong winds and large hail being the main threats. Storms could fire first in the northeast, and then later in the evening out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will linger into Wednesday across the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. tdk
In the hours before
Special weather statement, Jul 4, 12:02 AM CDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1202 AM CDT WED JUL 4 2018 SDZ004-005-009-010-040545- Walworth SD-Campbell SD-McPherson SD-Edmunds SD- 1202 AM CDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS...EASTERN CAMPBELL...WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES UNTIL 1245 AM CDT... At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near Hosmer, or 14 miles south of Eureka, moving north at 55 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eureka, Selby, Bowdle, Herreid, Roscoe, Hosmer, Java, Mound City, Artas, Hillsview, Lake Hiddenwood Rec Area and Greenway. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for north central South Dakota. LAT...LON 4543 9933 4528 9995 4590 10015 4592 9940 TIME...MOT...LOC 0501Z 168DEG 46KT 4556 9958 Wise
Local storm report, Jul 4, 1:12 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
112 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM TSTM WND GST 1 NE HAYES 44.38N 101.01W
07/04/2018 M58 MPH STANLEY SD MESONET
&&
SDLocal storm report, Jul 4, 1:24 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 14 NNW SANSARC 44.69N 101.14W
07/04/2018 M62 MPH STANLEY SD MESONET
SDDOT SITE FOSTER BAY.
&&
SDLocal storm report, Jul 4, 1:29 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND GST 4 NNE EAGLE BUTTE 45.05N 101.21W
07/04/2018 M70 MPH DEWEY SD MESONET
&&
SDLocal storm report, Jul 4, 2:02 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST 2 E MOBRIDGE 45.54N 100.40W
07/04/2018 M95 MPH WALWORTH SD ASOS
&&
SDLocal storm report, Jul 4, 2:05 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND GST 2 WSW GLENHAM 45.52N 100.31W
07/04/2018 M79 MPH WALWORTH SD MESONET
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:09 PM CDT | Special Weather Statement | ABR | Faulk | 66 min |
| Jul 3, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 61 min |
| Jul 3, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 42 min |
| Jul 3, 8:21 PM CDT | Flash Flood Warning | ABR | Faulk, Hand | 6 hr |
| Jul 3, 8:59 PM CDT | Special Weather Statement | ABR | Grant | 46 min |
| Jul 3, 9:21 PM CDT | Special Weather Statement | ABR | Walworth | 39 min |
| Jul 3, 9:37 PM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jul 3, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
| Jul 3, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 40 min |
| Jul 3, 10:46 PM CDT | Special Weather Statement | ABR | Corson | 44 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 50 min |
| Jul 3, 10:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jul 3, 11:05 PM CDT | Special Weather Statement | ABR | Corson | 40 min |
| Jul 3, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 31 min |
| Jul 3, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 39 min |
| Jul 4, 12:02 AM CDT | Special Weather Statement | ABR | Campbell | 43 min |
| Jul 4, 12:25 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 4, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 42 min |
| Jul 4, 12:50 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 21 min |
| Jul 4, 12:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 50 min |
| Jul 4, 12:58 AM CDT | Tornado Warning | ABR | Dewey | 21 min |
| Jul 4, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 38 min |
| Jul 4, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 47 min |
| Jul 4, 1:31 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jul 4, 1:42 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 48 min |
| Jul 4, 1:51 AM CDT | Flash Flood Warning | ABR | Campbell, Corson | 6 hr |
| Jul 4, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Jul 4, 2:08 AM CDT | Areal Flood Warning | ABR | Faulk, Hand | 11 hr |
| Jul 4, 2:43 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, McPherson | 47 min |
| Jul 4, 3:15 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 30 min |
| Jul 4, 3:41 AM CDT | Special Weather Statement | ABR | Brown, Spink | 34 min |
| Jul 4, 4:50 AM CDT | Special Weather Statement | ABR | Clark, Codington, Day, Grant, Hamlin, Roberts | 40 min |
| Jul 4, 7:15 AM CDT | Areal Flood Warning | ABR | Corson | 6 hr |
| Jul 4, 1:15 PM CDT | Areal Flood Warning | ABR | Corson | 13 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.